Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 122, NWS Twin Cities, MN

July 27, 2025Stevens County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2025, 4:24 PM CDT for Stevens County, Minnesota. It was in force for 36 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2025, 4:24 PM CDT (21:24 UTC)
Expired
Jul 27, 2025, 5:00 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Stevens County, MN

The radar

The Aberdeen radar (KABR), 189 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:31 PM CDTTSTM WND GST 60Chokio, MN
Jul 27, 4:43 PM CDTHAIL 11 N Chokio, MNRelayed via EM.
Jul 27, 4:45 PM CDTHAIL 1Alberta, MN
Jul 27, 4:46 PM CDTTSTM WND GST 613 Wsw Morris, MNMeasured at Morris Municipal Airport.
Jul 27, 4:46 PM CDTTSTM WND GST 85Chokio, MNCorrection to LSR time for strongest wind gusts knocking down power poles in Chokio.
Jul 27, 4:46 PM CDTHAIL 1Alberta, MN
Jul 27, 4:57 PM CDTHAIL 1.25Morris, MN
Jul 27, 5:04 PM CDTTSTM WND DMGChokio, MNPower poles down in and near Chokio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1882 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KMPX 272124
SVRMPX
MNC149-272200-
/O.NEW.KMPX.SV.W.0122.250727T2124Z-250727T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Sun Jul 27 2025

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Stevens County in west central Minnesota...

* Until 500 PM CDT.

* At 424 PM CDT, a severe thunderstorm was located over Chokio, or 
  11 miles west of Morris, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind
           damage to roofs, siding, and trees.

* Locations impacted include...
  Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta 
  and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds and large 
hail.

&&

LAT...LON 4552 9624 4559 9624 4568 9625 4575 9576
      4559 9576 4559 9575 4547 9575
TIME...MOT...LOC 2123Z 254DEG 35KT 4559 9615

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
1 follow-up statement
406 
WWUS53 KMPX 272203
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Sun Jul 27 2025

MNC149-272213-
/O.EXP.KMPX.SV.W.0122.000000T0000Z-250727T2200Z/
Stevens MN-
503 PM CDT Sun Jul 27 2025

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR STEVENS COUNTY...

The Severe Thunderstorm Warning that was previously in effect has 
been reissued for Stevens County and is in effect until 545 PM CDT. 
Please refer to that bulletin for the latest severe weather 
information.

&&

LAT...LON 4552 9624 4559 9624 4568 9625 4575 9576
      4559 9576 4559 9575 4547 9575
TIME...MOT...LOC 2124Z 254DEG 35KT 4560 9613

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:40 PM CDT, 1 hour 44 minutes earlier. Its key messages:

  • Growing confidence in strong to severe storms across central MN this evening. All severe hazards are possible with the greatest threat being significant wind gusts.
  • Hot and humid again for Monday with the worst heat expected in southern MN. Heat indices in this region are forecast to be 100-108 during the afternoon.
  • Severe storms and heavy rainfall possible again Monday evening.
  • Cooler drier conditions after Tuesday.
Area forecast discussion, Jul 27, 2:40 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
240 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- Growing confidence in strong to severe storms across central
  MN this evening. All severe hazards are possible with the
  greatest threat being significant wind gusts.

- Hot and humid again for Monday with the worst heat expected
  in southern MN. Heat indices in this region are forecast to be
  100-108 during the afternoon.

- Severe storms and heavy rainfall possible again Monday evening.

- Cooler drier conditions after Tuesday.

&&

.DISCUSSION...
Issued at 239 PM CDT Sun Jul 27 2025

Large uncertainty exists in how much farther east the cluster of
thunderstorms in western MN travels before dissipating. The storms
have developed within extreme instability (+3000 J/kg MLCAPE) and 40-
35 knots of shear. A tornado has already been confirmed near
Appleton along with numerous trees down near Milan. But, the
environment does get slightly worse as one heads east with shear
falling under 35 knots and greater CIN. Current thinking is that
this cluster of storms will travel southeast along the Minnesota
River Valley while losing intensity. This will likely throw a wrench
into the expected heat for that region (and north of the cluster
following the mean wind field) as temperatures would cool from both
the shade of the clouds and rain-cooled air.

Farther east across south-central and eastern MN and western WI, the
heat remains on track as heat indices have climbed into the mid 90s
to low 100s. Expecting to climb a few more degrees this afternoon
with additional heating. If you need to be outside, take frequent
breaks, find shade, and stay hydrated. A second round of
thunderstorms seems probable to develop from western to north-
central MN by early this evening. Uncertainty exists in how much
instability can recover over central MN from the anvil shading of
the previous storms. But, provided additional afternoon heating does
occur, the second round of storms should be able to take advantage
of +3000 J/kg of CAPE and 40-50 knots of shear. Initial storms
should be supercellular/clusters with tornadoes, large hail, and
damaging winds all possible. The storms will travel southeast,
likely growing upscale into a bowing line with time, reaching
eastern MN and western WI late this evening. The primary severe
threat would transition to damaging winds while hail and a tornado
may still occur. Winds from these storms could be significant (+75
mph) owing the to the extreme instability and large downdraft CAPE.
The Storm Prediction Center has upgraded most of our MN CWA to an
Enhanced risk as certainty in storms has grown. The bowing line of
storms should exit to our southeast during early Monday morning.

The forecast for Monday also continues to be tricky. The warm front
will sag south such that the highest dewpoints (mid to upper 70s)
should be in southern MN. Combined with area-wide highs in the mid
80s to lower 90s, heat indices are forecast to again climb to 100-
108 in the afternoon, mainly for the Minnesota River Valley and
south. However, a remnant outflow boundary from Sunday night's
convection may also be draped across south-central MN. This brings
some uncertainty of eventual high temperatures for Monday with the
remnant rain-cooled air and if any precipitation can form along
the boundary. Thus, have only issued a Heat Advisory for now
across southern MN for Monday. An upgrade to an Extreme Heat
Warning for at least some of the area may be warranted should
forecast certainty increase. As for precipitation, the consensus
between CAMs is that showers and storms fire along the warm
front over eastern SD and western MN towards Monday evening.
Another explosive convective environment is forecast, with the
12Z HREF showing +3000 J/kg of MUCAPE and 35-50 knots of shear.
Thus, supercells look likely initially with all severe hazards
possible. Tornadoes will be most probable with storms that can
latch on to the warm front or possibly interact with the
aforementioned remnant outflow boundary. CAMs show storms
growing upscale into clusters and then eventually a bowing line
segment as they travel east-southeast along the front. This
would again transition the primary threat to damaging winds,
which for now looks favored most over southern MN. Additionally,
there could be training storms as the southwesterly 850 hPa LLJ
overrunning the warm front provides continual lift. We will
need to also monitor a threat for flooding as southern MN has
recently received quite a bit of rain and the HREF LPMM shows a
swath of 1.5- 2" with localized areas of 3-4" possible through
Monday night.

A cold front will pass through the Upper Midwest by Tuesday morning,
bring much more comfortable weather for the remainder of the week.
Highs will generally be in the mid to upper 70s. Precipitation
chances also look low for the rest of the week after Tuesday as
surface high pressure settles over the Upper Midwest.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1231 PM CDT Sun Jul 27 2025

Complicated forecast period in terms of timing of TSRA... Models
have handled the ongoing convection across South Dakota and
western Minnesota poorly today. The ongoing storm (1730z) will
impact the forecast for the rest of this afternoon and evening,
but just how much remains to be seen. In any case, have added in
TEMPO/PROB30s for all terminals sometime between 21z and 08z.
Fog development is likely with light and variable winds and
ample moisture tomorrow morning.

KMSP...As mentioned above, an unusually high amount of
uncertainty exists for only being a few hours out from expected
onset of convection. In any case, believe that the best chance
for storms will be sometime after 03-04z. Have a PROB30 to cover
anything that materializes before then and have introduced
prevailing -TSRA from 04z to 08z with a PROB30 for LIFR
conditions. VFR conditions with light winds expected from Monday
morning through the end of the period.

/OUTLOOK FOR KMSP/
TUE...VFR. Chc MVFR A.M. -TSRA. Wind NE 5-10G15 kts.
WED...VFR. Wind E 5-10 kts.
THU...VFR. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 9 PM CDT this evening for Benton-Douglas-
     Freeborn-Goodhue-Kanabec-Mille Lacs-Morrison-Stearns-
     Steele-Todd.
     Extreme Heat Warning until 9 PM CDT this evening for Anoka-
     Blue Earth-Brown-Carver-Chippewa-Chisago-Dakota-Faribault-
     Hennepin-Isanti-Kandiyohi-Lac Qui Parle-Le Sueur-Martin-
     McLeod-Meeker-Nicollet-Pope-Ramsey-Redwood-Renville-Rice-
     Scott-Sherburne-Sibley-Stevens-Swift-Waseca-Washington-
     Watonwan-Wright-Yellow Medicine.
WI...Heat Advisory until 9 PM CDT this evening for Barron-Chippewa-
     Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...CTG
AVIATION...Dye
Hazardous weather outlook, Jul 27, 3:11 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Sun Jul 27 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
282015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are expected to develop across central Minnesota
early this evening then dive southeast. There is an Enhanced Risk
(level 3 of 5) of severe weather. Damaging winds, large hail, and
a couple tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and very humid conditions will linger Monday, especially
across southern Minnesota where a Heat Advisory is in effect.

Additional thunderstorms are expected Monday night. There is a
Slight Risk of severe thunderstorms (level 2 of 5) and of
excessive rainfall (level 2 of 4). Damaging winds, large hail, and
very heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

Borghoff

In the hours before

Local storm report, Jul 27, 1:03 PM CDT, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
103 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     Tstm Wnd Dmg     1 S Milan               45.11N 95.91W
07/27/2025                   Chippewa           MN   Trained Spotter

            Report of numerous large trees down between
            Milan and Chippewa County Road 32. Time
            estimated from radar.

&&

MED
Local storm report, Jul 27, 1:08 PM CDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
108 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     Tstm Wnd Dmg     1 N Watson              45.02N 95.80W
07/27/2025                   Chippewa           MN   Trained Spotter

            Large trees and power lines down near the
            city of Watson. Time estimated from radar.

&&

MED
Local storm report, Jul 27, 1:10 PM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
110 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Tstm Wnd Gst     2 SSE Madison           44.99N 96.18W
07/27/2025  M52 MPH          Lac qui Parle      MN   AWOS

&&

MED
Local storm report, Jul 27, 1:44 PM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
144 PM CDT Sun Jul 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     Tstm Wnd Dmg     4 SE Milan              45.08N 95.86W
07/27/2025                   Chippewa           MN   Trained Spotter

            Photos on social media of snapped power pole
            and several large tree limbs down onto a
            house.

&&

MED
Special weather statement, Jul 27, 2:08 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Sun Jul 27 2025

MNZ057-058-065-272000-
Kandiyohi MN-Meeker MN-Renville MN-
208 PM CDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEEKER...SOUTHERN
KANDIYOHI AND NORTH CENTRAL RENVILLE COUNTIES UNTIL 3 PM CDT...

At 208 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Prinsburg, or 16 miles south of Willmar, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Olivia, Bird Island, Prinsburg, Cosmos, Lake Lillian, Blomkest,
  Svea and Thorpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4485 9526 4502 9518 4498 9463 4470 9479
TIME...MOT...LOC 1907Z 286DEG 23KT 4491 9508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Borghoff
Special weather statement, Jul 27, 4:19 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
419 PM CDT Sun Jul 27 2025

MNZ047-272200-
Stevens MN-
419 PM CDT Sun Jul 27 2025

...A STRONG THUNDERSTORM WILL IMPACT STEVENS COUNTY UNTIL 5 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Chokio, or 18 miles west of Morris, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Hancock, Chokio, Donnelly, Lake Hattie, Fish Lake, Alberta
  and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4541 9624 4559 9624 4559 9625 4576 9625
      4576 9576 4559 9576 4559 9575 4541 9575
TIME...MOT...LOC 2118Z 260DEG 37KT 4558 9629

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 11:50 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Swift55 min
Jul 27, 12:16 PM CDTTornado WarningMPXChippewa, Lac qui Parle, Swift44 min
Jul 27, 12:36 PM CDTTornado WarningMPXChippewa, Lac qui Parle39 min
Jul 27, 12:48 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine47 min
Jul 27, 1:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville47 min
Jul 27, 2:08 PM CDTSpecial Weather StatementMPXRenville52 min
Jul 27, 2:58 PM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 16 more24 hr
Jul 27, 4:19 PM CDTSpecial Weather StatementMPXStevens41 min
Jul 27, 4:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPope, Stevens, Swift54 min
Jul 27, 4:55 PM CDTFlash Flood WarningMPXPope, Stevens65 min
Jul 27, 5:15 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXChippewa, Kandiyohi, Pope, Stearns, Swift45 min
Jul 27, 5:41 PM CDTSpecial Weather StatementMPXPope, Swift49 min
Jul 27, 5:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXKandiyohi, Meeker, Renville, Stearns45 min
Jul 27, 5:58 PM CDTFlash Flood WarningMPXStevens4 hr
Jul 27, 5:58 PM CDTTornado WarningMPXKandiyohi, Meeker32 min
Jul 27, 6:07 PM CDTTornado WarningMPXMeeker, Stearns38 min
Jul 27, 6:11 PM CDTSevere Thunderstorm WarningMPXStevens49 min
Jul 27, 6:23 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright37 min
Jul 27, 6:46 PM CDTTornado WarningMPXHennepin, Sherburne, Wright29 min
Jul 27, 6:48 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift39 min
Jul 27, 6:59 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.